Tornadoes · United States · Tennessee · 2020

EF1 tornado, Loretto to Lawrenceburg Arpt, Tennessee, February 5, 2020

From Loretto to Lawrenceburg Arpt, this EF1 tornado ran 10.1 miles across Lawrence County on February 5, 2020, touching down at 5:55 PM CST and reaching 300 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 5, 2020
Touchdown
5:55 PM CST (23:55 UTC)
Lifted
6:07 PM CST (00:07 UTC)
On the ground
12 minutes
Path length
10.1 miles (16.2 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Lawrence County
Touchdown point
35.072, -87.466
Lift-off point
35.117, -87.298
Record number
2002051755-01

The damage survey

51 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • Numerous trees down all in straightline wind path facing NE
  • Several trees uprooted. some roof damage
  • Lots of trees down and roof peeled.
  • Cinder block outfiled wall blown down northward

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

After an unusually wet January, another strong storm system brought more heavy rainfall, flooding, and severe storms to parts of Middle Tennessee on February 5th. A line of strong to severe thunderstorms known as a QLCS (Quasi-linear Convective System) developed in northern Mississippi and moved across southern and eastern Middle Tennessee during the afternoon and evening hours. These storms spawned 6 weak tornadoes and widespread straight-line wind damage. In addition, heavy rainfall affected much of Middle Tennessee throughout the day, causing significant flooding in many areas.

This EF-1 tornado touched down along Riddle Lane causing tree damage as well as damage to the outfield wall at the Loretto Sports Complex. The tornado traveled east-northeast taking down additional trees and power lines. On Highway 43, the First Farmers Bank sign was blown down as the tornado continued across the highway into an open field before intensifying and causing damage to several homes in a neighborhood. Numerous large trees were snapped/uprooted. At this point, the tornado was at its widest at around 300 yards. The tornado then weakened east of Methvin Road. However, the weakening was short-lived as the tornado caused complete destruction to a well-built detached garage on Jason's Way. Tree and outbuilding damage continued until the tornado lifted near John Chapel Road. Max winds were estimated at 105 mph.

This EF-1 tornado initially touched down along Glenn Springs Road downing several trees including a large tree falling on a house. The tornado then crossed Highway 64 continuing its destruction of mostly trees, power lines, and roofs as it moved through the city of Lawrenceburg. Several large trees were snapped or uprooted right in the heart of the city, especially around the public library where one tree fell onto the building and caused significant roof damage. The tornado then moved east-northeast into a more residential neighborhood where additional large trees were uprooted. The tornado weakened as it moved into rural eastern Lawrence County where mostly trees, outbuildings, and a barn were damaged. The tornado lifted just before reaching the Lawrence/Giles County line.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Feb 5, 5:49 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 5, 5:49 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
549 PM CST Wed Feb 5 2020

.UPDATE...
FOR MESOSCALE DISCUSSION...

&&

.MESOSCALE DISCUSSION...

Latest laps data shows a helicity spike across ne MS into far
southwestern middle TN around 23Z. Instability parameters drop off
noticeably to the north which is along and north of the boundary.
However, some elevated instability resides north of the boundary
with occasional lightning strikes as far north as I-40. Otw, storm
history thus far only includes a few wind reports in northeastern
MS. Current Tor watch in good shape with the strongest activity
just no exiting Wayne co.

&&

.PREV DISCUSSION.../ISSUED /

A weather-filled afternoon is ongoing across Middle TN. On and off
showers from this morning are still the case across most of the
area, but as the warm front (currently draped approx west to east
across southern Middle TN) lifts northward, heavier showers and a
few thunderstorms have started moving in from the south. As this
warm front inches northward over the next several hours, multiple
upper level waves are expected to traverse along it. The first one
should continue to lift some instability into our southern counties
and combined with 55-60 kts of bulk shear, will open the door for a
couple of storms with damaging wind gusts near the Alabama state
line late this afternoon/early this evening. The second will be
later tonight and with the reduction of instability, it should only
be a proficient rainmaker. Another 1-3 inches is possible tonight
and first thing tomorrow morning in the areas that currently have
a Flood Watch posted. This additional rainfall is likely to
create localized flooding issues, but more so, rises on area
rivers, streams and creeks overnight and lasting into the day
tomorrow. As with any flooding scenario, please don't take it
lightly. Is it May 2010-type flooding? No, but it doesn't need to
be that bad to make someone's day horrible. If you live in a flood
prone area, please review your safety plan now and be prepared to
move to higher ground quickly, if need be.

By this time tomorrow, the cold front associated with this system
should be moving through the mid-state, dropping temperatures
fairly rapidly. What stinks is that we may very well have plenty
of precip left over as the air gets cold enough for wintry stuff.
A changeover from rain to a mix of rain and snow, to potentially
all snow is in the works for Thursday night. I do have some very
light accumulations in the forecast for the typical areas with
this type of set-up -- along the KY/TN state line and on the
Cumberland Plateau. Models have close to an inch in several places
I've mentioned, but with warm, wet grounds, I don't see that much
snow accumulating. A dusting to a quarter inch is more likely in
the areas I mentioned, with close to an inch in a few spots on the
Plateau by Friday morning. As we close in on this time frame,
we'll analyze further for the potential of any winter headlines
that may be necessary.

If that isn't enough, temperatures aren't expected to warm up enough
before another clipper moves through the region Friday Night and
Saturday morning. Light snow will be possible yet again, but we'll
have to see about any accumulations.

The sun might actually return on Sunday. Yes, I said it. The orb
might finally make its return. But -- as quickly as Monday, yet
another weather system will be on our doorstep, kicking off the
start of another unsettled pattern and quite a bit more rainfall for
the start of next week.

&&

.AVIATION...
00Z TAF DISCUSSION.

Stationary frontal boundary currently draped from sw-ne across the
mid state. Latest sfc analysis places a surface low near Tupelo
MS. This feature will ride northeastward overnight and bring an
increasing threat of heavy rainfall. Additionally, thunderstorm
activity will also be possible along and to the southeast of the
sfc low track. Rainfall will be heavy at times across southern
middle TN and the central and southern Plateau. Therefore, the CSV
area could experience some tstm activity with the potential for
higher wind gusts.

Further northwest across the remaining taf sites, these areas will
be to the northwest of the low track. Thus, tstm activity is less
likely. However, some heavier rainfall will still be possible for
the BNA and MQY areas.

Otw, look for cloudiness and shower activity to persist through
the day on Thursday. Beyond the 24 hr taf period, look for the
potential for some snowfall on Thursday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      46  48  33  41  34 /  90  40  40  10  20
Clarksville    40  42  31  40  32 /  80  30  40  10  20
Crossville     57  60  31  37  28 / 100  80  60  20  20
Columbia       47  49  32  43  34 /  90  50  40  10  20
Lawrenceburg   50  50  33  43  34 /  90  70  40  10  20
Waverly        41  43  30  42  33 /  90  30  40  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for Bedford-Cannon-Clay-
Coffee-Cumberland-Davidson-De Kalb-Fentress-Giles-Grundy-Jackson-
Lawrence-Lewis-Macon-Marshall-Maury-Overton-Pickett-Putnam-
Robertson-Rutherford-Smith-Sumner-Trousdale-Van Buren-Warren-
Wayne-White-Williamson-Wilson.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Feb 5, 10:54 AM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Nashville TN
1054 AM CST Wed Feb 5 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-061700-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1054 AM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight.

A Flood Watch is in effect for portions of Middle Tennessee
through Noon Thursday. Moderate to heavy rain will continue this
afternoon into tomorrow morning, with an additional 1 to 3 inches
of rain expected. Localized flooding of roads, low lying areas,
and rivers and streams is possible.

Strong to severe storms will be possible between 2 and 9 pm CST
for areas of Middle TN south of I-40. A few storms may contain
winds of 50-60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light rain may mix with light snow Thursday night into early
Friday morning. A dusting of snow is possible on elevated surfaces
in the Upper Cumberland and on the Cumberland Plateau, but no
accumulation is expected elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon and evening
across southern and eastern Middle Tennessee due to the potential
for flooding and a few severe storms.

27

In the hours before

Special weather statement, Feb 5, 5:02 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
502 PM CST Wed Feb 5 2020

TNZ058-093-094-052345-
Lawrence TN-Wayne TN-Lewis TN-
502 PM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...WAYNE AND
WESTERN LAWRENCE COUNTIES UNTIL 545 PM CST...

At 501 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Olive Hill to near Walnut
Grove. Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lawrenceburg, Hohenwald, Waynesboro, Loretto, Collinwood, Clifton,
St. Joseph, Gordonsburg, Westpoint, Iron City, Cypress Inn and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CST for Middle
Tennessee.

LAT...LON 3501 8798 3529 8798 3530 8802 3533 8802
      3535 8801 3536 8802 3539 8802 3539 8799
      3541 8797 3542 8801 3543 8801 3549 8777
      3549 8773 3548 8772 3550 8771 3558 8742
      3500 8735
TIME...MOT...LOC 2301Z 248DEG 51KT 3537 8798 3501 8801

13
Special weather statement, Feb 5, 5:38 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
538 PM CST Wed Feb 5 2020

TNZ093>095-060030-
Lawrence TN-Wayne TN-Giles TN-
538 PM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...LAWRENCE AND
GILES COUNTIES UNTIL 630 PM CST...

At 537 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Collinwood to 7 miles west of Tuscumbia.
Movement was northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Collinwood, Ardmore, St. Joseph,
Elkton, Minor Hill, Ethridge, Lynnville, Cypress Inn, Goodspring,
Leoma, Westpoint, Iron City and Prospect.

This includes Interstate 65 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CST for Middle
Tennessee.

LAT...LON 3501 8783 3516 8780 3534 8753 3542 8703
      3499 8684
TIME...MOT...LOC 2337Z 230DEG 44KT 3514 8775 3472 8783

13
Special weather statement, Feb 5, 5:41 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
541 PM CST Wed Feb 5 2020

TNZ059>062-075-060030-
Rutherford TN-Williamson TN-Bedford TN-Maury TN-Marshall TN-
541 PM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...RUTHERFORD...
SOUTHEASTERN MAURY...EASTERN WILLIAMSON AND BEDFORD COUNTIES UNTIL
630 PM CST...

At 540 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lewisburg to near Shelbyville. Movement
was north at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Murfreesboro, Franklin, Shelbyville, Lewisburg, Smyrna, Brentwood, La
Vergne, Nolensville, Walterhill, Chapel Hill, Wartrace, Eagleville,
Bell Buckle, Lascassas, Christiana, Fosterville, Triune, Rover,
Belfast and Deason.

A Tornado Watch remains in effect until 1100 PM CST for
southern Middle Tennessee.

LAT...LON 3539 8693 3601 8678 3600 8670 3597 8662
      3599 8661 3593 8615 3592 8615 3536 8642
TIME...MOT...LOC 2340Z 201DEG 50KT 3544 8683 3542 8649

Barnwell

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

11.9 hours before the tornado, 135 km from the path. February 5, 2020.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92984, lifted condensation level 501 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-02-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 46 square meters per square second, 0 to 6 km bulk shear 71 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92984 J/kg
Surface CAPE
4 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
71 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.7 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

0.1 hours after it, 135 km from the path. February 6, 2020.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 47 joules per kilogram, CIN -159, lifted condensation level 481 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-02-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 189 square meters per square second, 0 to 6 km bulk shear 76 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-159 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
76 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2
0-3 km lapse rate
3.1 K/km

Open this sounding in Storm Lab

The surface observations

Lawrenceburg (2M2), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 120 km away, was scanning. The volume nearest the touchdown began at 23:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of February 5, 2020

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 52:57 PM CSTEF1Simpson, MS6.2150$200,000
February 53:20 PM CSTEF2Smith, MS2.6440$20,000
February 53:28 PM CSTEF1Yazoo, MS8.1800$45,000
February 53:57 PM CSTEF2Yazoo, MS18.79004$126,000
February 54:46 PM CSTEF1Attala, MS1.7300$50,000
February 54:58 PM CSTEF2Attala, MS5.8800$255,000
February 55:18 PM CSTEF1Colbert, AL1.360
February 55:33 PM CSTEF1Leake, MS9.1250$55,000
February 55:50 PM CSTEF1Leake, MS4.9150$40,000
February 55:56 PM CSTEF1Lawrence, TN10.53001$100,000
February 56:47 PM CSTEF0Bedford, TN10.450$10,000
February 57:23 PM CSTEF0Warren, TN6.350$10,000
February 57:55 PM CSTEF1White, TN3.9200$25,000
February 58:02 PM CSTEF1White, TN6.4250$15,000
February 510:51 PM CSTEF2Jasper, MS59.91,320$3.9 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.